A very gifted and compassionate friend recently said that she feels enslaved to Abilify – that she has tried to taper off it several times but always ends up slipping into an extreme state, no matter how slowly she tapers. She said this repeated experience makes her feel like a slave, because she has to go back on the drug to stop the very intense extreme state induced whenever she tries to stop taking it.
There was heartbreaking anguish in her voice as she described feeling so trapped. I have another friend who for years felt painfully anguished until he found his way free of heroin. He stopped using, went through withdrawal and was finally free. But these legal drugs like Abilfy can punish some people who try to leave them.
The price for withdrawing can be psychosis. Not because there is an underlying disease that re-emerges when the drug is withdrawn in my opinion, but because the dopamine blocking antipsychotic drug sets up the brain to create a psychosis if it is stopped. Dr. Joanna Moncrieff, in her 2006 research review article writes “There is an urgent need to clarify to what extent antipsychotics, including clozapine, induce rapid onset psychosis and whether risks of relapses are increased with withdrawal.” In her article entitled “Does antipsychotic withdrawal provoke Psychosis? Review of the literature on rapid onset psychosis (supersensitivity psychosis) and withdrawal-related relapse” Dr. Moncrieff concludes that ‘Some recurrent episodes of psychosis may be iatrogenic.”
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Mad in America has made some changes to the commenting process. You no longer need to login or create an account on our site to comment. The only information needed is your name, email and comment text. Comments made with an account prior to this change will remain visible on the site.